Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 316, NWS Wichita, KS

July 28, 2002Harper County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 28, 2002, 8:57 PM CDT for Harper County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2002, 8:57 PM CDT (01:57 UTC)
Expired
Jul 28, 2002, 9:45 PM CDT
In force
48 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Harper County, KS

The radar

The Vance AFB radar (KVNX), 43 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 28, 7:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 2.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2002-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2257 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2002-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2257 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1318 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

753 
WUUS53 KICT 290157
SVRICT
KSC077-290245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
857 PM CDT SUN JUL 28 2002

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARPER COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 945 PM CDT.

* AT 857 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHEAST OF CORWIN...OR ABOUT 20 MILES
  SOUTHEAST OF MEDICINE LODGE...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT
  CORWIN...
  WALDRON...
  AND RURAL AREAS OF HARPER COUNTY...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  WINDS UP TO 70 MILES AN HOUR...

STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL
EQUIPMENT...WHILE LIGHTNING IS IN THE AREA.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR HARPER
COUNTY UNTIL 945 PM CDT.

LAT...LON 3722 9832 3702 9832 3702 9813 3710 9808

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:30 PM CDT, 5 hours 27 minutes earlier.

Area forecast discussion, Jul 28, 3:30 PM CDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
330 PM CDT SUN JUL 28 2002

...MAIN FORECAST CONCERN IS CHANCES FOR RAIN TONIGHT INTO MONDAY...

BEST CHANCES FOR THUNDERSTORMS LOOK TO BE TONIGHT AND INTO MONDAY
MORNING. AT EARLY AFTERNOON TWO DISTINCTIVE AREAS WERE BEING
WATCHED. THE FIRST WAS ACROSS THE EASTERN HALF OF KANSAS SOUTHWARD
INTO OKLAHOMA. SURFACE DEWPOINTS THROUGH THIS AREA WERE IN THE 70S.
CUMULUS CLOUDS WERE DEVELOPING IN SOUTHEAST KANSAS WHERE THE CAP WAS
NOT AS STRONG AS THE WESTERN HALF OF OUR AREA. AS TEMPERATURES
INCREASE AND THE CAP CONTINUES TO BREAK DOWN, AIRMASS THUNDERSTORMS
ARE CERTAINLY POSSIBLE.

THE POTENTIAL FOR SEVERE THUNDERSTORMS ACTIVITY SHOULD FOCUS ON THE
SURFACE FRONT. AT MID AFTERNOON THUNDERSTORMS HAD FIRED ALONG THE
FRONT IN NORTHWEST KANSAS AND A FEW HAD ALREADY REACHED SEVERE
LEVELS. THIS SHOULD CONTINUE INTO THE EVENING. THE FRONT SHOULD MOVE
SOUTHEASTWARD WITH SEVERE THUNDERSTORMS A GOOD BET, ESPECAILLY
ACROSS THE NORTHERN HALF OF OUR COUNTY WARNING AREA. AROUND MIDNIGHT
THE FRONT SHOULD STRETCH FROM THE KANSAS CITY AREA SOUTHEASTWARD TO
AROUND MEDICINE LODGE. FROM THEN ON, MOST MOVEMENT OF THE FRONT
SHOULD BE THROUGH THE NORTHERN AND CENTRAL PLAINS WITH IT STALLING
OUT IN THE SOUTHERN PLAINS. THAT SHOULD RESULT IN A FOCUS FOR
PRECIPITATION IN SOUTHEAST KANSAS AND WILL BE INCREASING THE POPS TO
THE LIKELY CATEGORY FOR TONIGHT AND EVEN MAKE MENTION OF HEAVY RAIN
POSSIBLE. FLASH FLOOD GUIDANCE IS IN THE 2-3 INCH RANGE FOR THAT
AREA. SO CREEKS AND RIVERS SHOULD BE ABLE TO HANDLE WHATEVER FALLS.

ONCE THE TROF AND SURFACE FRONT MOVE THROUGH THE AREA, WILL BE BACK
TO OUR SUMMER PATTERN, AT LEAST INTO THURSDAY, WITH LITTLE IN THE
WAY OF ORGANIZED WEATHER SYSTEMS. SO CURRENT FORECAST LOOKS TO BE ON
TRACK WITH MOSTLY CLEAR SKIES AND TEMPERATURES IN THE 90S. THURSDAY,
THE AVIATION MODEL IS INDICATING THAT WE COULD ONCE AGAIN BE ON THE
SOUTHERN END OF A FRONT THAT IS PROGGED TO TREK ACROSS THE NORTHERN
PLAINS. BECAUSE OF THAT WILL CONTINUE WITH A SLIGHT CHANCE OF
THUNDERSTORMS THEN.

FCSTID =   ELDER/20
ICT   71  89  68  94 /  50  20  10  10
HUT   70  90  68  94 /  50  10  10  10
EWK   70  89  68  94 /  50  10  10  10
EQA   71  89  68  94 /  50  20  10  10
WLD   72  89  69  94 /  60  30  10  10
RSL   69  90  66  94 /  40   0   5  10
GBD   69  90  66  94 /  40   5  10  10
SLN   70  90  67  94 /  40   5   5  10
MPR   70  89  67  94 /  50  10  10  10
CFV   73  88  69  92 /  70  40  10  10
CNU   73  88  69  92 /  70  30  10  10
K88   73  88  69  92 /  70  30  10  10

.ICT...
KS...NONE.

In the hours before

Special weather statement, Jul 28, 6:10 PM CDT, 2 hours 47 minutes before
KSZ032-047-282345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
610 PM CDT SUN JUL 28 2002

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ACTIVATED OUR SKYWARN
SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ.

SECONDARY FREQUENCIES ARE ALSO BEING MONITORED AT 146.82 AND 145.13
MHZ.

NNNN
Special weather statement, Jul 28, 8:17 PM CDT, 40 minutes before
KSZ032-033-047>053-067>070-082-083-091>094-098-290200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
817 PM CDT SUN JUL 28 2002

TORNADO WATCH #546 THAT WAS IN EFFECT FOR PARTS OF THE AREA
UNTIL 10 PM HAS BEEN CANCELLED. CONDITIONS ARE NOT AS FAVORABLE
FOR TORNADOES AS THEY WERE THIS AFTERNOON...THUS THE WATCH HAS BEEN
CANCELLED. HOWEVER...A SEVERE THUNDERSTORM WATCH IS NOW IN EFFECT
UNTIL 1 AM FOR HARVEY...SEDGWICK...SUMNER...HARPER...RENO...
COWLEY...BUTLER...KINGMAN...GREENWOOD...ELK...AND CHAUTAUQUA
COUNTIES. MAIN THREAT WITH THE STORMS THIS EVENING WILL BE HIGH
STRAIGHT LINE WIND GUSTS ON THE ORDER OF 50 TO 60 MPH.

MLE

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 7:05 PM CDTSevere Thunderstorm WarningICTMcPherson55 min
Jul 28, 7:22 PM CDTSevere Thunderstorm WarningICTMarion53 min
Jul 28, 7:40 PM CDTSevere Thunderstorm WarningICTKingman65 min
Jul 28, 9:23 PM CDTSevere Thunderstorm WarningICTSumner67 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.